Alert archive / Iowa / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 121, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at Jun 4, 2002, 4:15 AM CDT for Monona County, Iowa. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 4, 2002, 4:15 AM CDT (09:15 UTC)
- Expired
- Jun 4, 2002, 5:15 AM CDT
- In force
- 60 min
- Issued by
- NWS Omaha, NE
- Area
- Counties, with a storm outline in the text
County Monona County, IA
The radar
The Omaha radar (KOAX), 89 km from the middle of the area, began a volume at 09:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 9.3 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 227 J/kg
- Mixed-layer CIN
- -585 J/kg
- Mixed-layer LCL
- 889 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 131 m²/s²
- 0-3 km storm-relative helicity
- 282 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
247 WUUS53 KOAX 040915 SVROMA IAC133-041015- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE OMAHA NE 415 AM CDT TUE JUN 4 2002 THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MONONA COUNTY IN WEST CENTRAL IOWA * UNTIL 515 AM CDT * AT 410 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 15 MILES NORTHWEST OF WHITING TO 9 MILES SOUTHWEST OF BLENCOE...OR FROM 18 MILES SOUTH OF SIOUX CITY TO 39 MILES NORTH OF OMAHA...MOVING EAST AT 40 MPH. * SOME LOCATIONS AFFECTED... WHITING...BLENCOE ONAWA TURIN RODNEY...MOORHEAD...CASTANA SOLDIER MAPLETON...UTE IF YOU ARE IN THE WARNED AREA...PREPARE FOR STRONG WINDS...HAIL TO ONE INCH IN DIAMETER...HEAVY RAIN AND DANGEROUS LIGHTNING. GET INTO A REINFORCED BUILDING. STAY AWAY FROM WINDOWS AND GLASS DOORS. LAT...LON 4223 9637 4185 9616 4189 9569 4221 9567 MILLER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 3:45 AM CDT, 30 minutes earlier.
Area forecast discussion, Jun 4, 3:45 AM CDT, 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 345 AM CDT TUE JUN 4 2002 FORECAST CHALLENGES...SHORT TERM TSRA/SHRA...THEN TEMPS. SYNOPSIS...LATEST SURFACE ANALYSIS HAD THE SFC FNT N OF FNB AND S OF CNK. -TSRA/-SHRA BLOSSOMED AFT 0230Z...WITH A MULTI CELL LINE FM CERESCO NE THRU VALLEY...MISSOURI VALLEY...WOODBINE...AND EARLING IA. THESE ECHOES QUICKLY MOVED INTO IA AS ANOTHER BATCH OF STORMS MOVED INTO THE FORECAST AREA FM CNTRL NEB. IR STLT/88-D RADAR DEPICTED WHERE THE CONVECTIVE COMPLEXES WERE...ASSOCIATED WITH SHORT WAVE TROFS ROTATING AROUND THE RIDGE OF HIGH PRES OVER THE SE US AND MID LEVEL FRONTOGENESIS. 06Z SFC TEMPS OF ETA NOT PICKING UP ON THE GRADIENT IN TEMPS. FCST WAS TO RANGE FM UPR50S TO LOWER 70S AND 06Z METARS HAD MID 50S TO UPR 70S ACRS CWFA. FORECAST...SHORT RANGE MODELS ARE SIMILAR BRINGING THROUGH A MINOR SHORT WAVE TROF EARLY THIS MORNING AND THEN THE STRONGER NORTHERN PLAINS SHORT WAVE TROF THIS AFTERNOON AND TONIGHT. THE SOUTHERN PORTION OF THE TROF GETS SHEARED OFF AND RETROGRADES SWWARD TO THE CA BAJA COAST. AT THE SFC...HIGH PRESSURE WILL BUILD IN AND RMN OVR THE FCST AREA THRU WED NIGHT. AS THIS AREA MOVES OFF TO THE EAST...RETURN FLOW WILL SET UP WITH WARMING TEMPS. UPWARD VERTICAL MOTION/SUPPORT FM RIGHT ENTRANCE REGION OF THE JET EXPECTED TO BE MAXIMIZED THIS MORNING AND DRIER CONDITIONS MOVING IN TONIGHT. HIGH TEMPS TODAY A BIT COOLER...GENERALLY UPR 60S TO MID 70S AND LOWS TONIGHT IN THE 50S. THESE READINGS AOA GUIDANCE NUMBERS. WITH FEWER CLOUDS AROUND WED TEMPERATURES EXPECTED TO BE SOME 10 DEG WARMER AND WARMER STIL FOR THU AS THE MID LEVEL RIDGE BUILDS IN. EXTENDED...FRI AND BEYOND...RIDGING REMAINS IN THE AREA FRI AND WITH THE APPROACH OF A STG CLOSED LOW BEGINS TO BREAK DOWN FRI NIGHT. SAT NIGHT THRU MON APPEAR STORMY AS THE CLOSED LO TRACKS ACRS THE NRN PLNS. AFTER SOME COOLER DAYS TO START THE WEEK...TEMPERATURES SHOULD WARM BACK INTO THE 80S THU-SAT. NEW EXT OF THE AVN MORE PROGRESSIVE WITH THE CLOSED LO. IF YOU HAVE COMMENTS ON THE NEW FORECAST DISCUSSION FORMAT...PLEASE E-MAIL THEM TO W-OAX.WEBMASTER@NOAA.GOV OR CALL DAVE THEOPHILUS AT 402-359-5166. .OMA...NONE. ZAPOTOCNY
Nearby
Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.